Citation: antnego. "A Horrible Drug: An Experience with Venlafaxine (Effexor XR) (exp38604)". Erowid.org. Jul 28, 2006. erowid.org/exp/38604
Over a year and half ago, a quack of a psychiatrist diagnosed me with bipolar I disorder. At that time I was struggling with an addiction to crystal meth which I have since overcome.
Little I was to know my struggle would end there. I was placed on one stupefying cocktail of medication after another. I was emotionally flat and felt dead inside. One of the drugs he placed me on was Effexor XR, venlafaxine in a time release form. The first few days I took the drug I felt like a new person. Just like I did when I was bumping lines of speed. I couldn't sleep, my appetite was close to nil, and I lost a lot of weight. After a few weeks, the drug didn't seem to work as well anymore. I just felt normal again. But God forbid I should miss a dose of the drug! I'll save that for later though.
I eventually escaped the clutches of my old psychiatrist and visited a new one who didn't care too much for psychotropic drugs in general, decided that I had adult ADD, prescribed me strattera (which I am only to take temporarily) and took me off my bipolar meds. On my own, I decided to come off the effexor, cold turkey. My reasons were coming off this drug were justified - 1)I wanted to learn how to deal with life without relying on a psychoactive substance 2)The side effects were becoming too much to bear, and included (long term): weight gain, insomnia, excessive sleeping during the day, fatigue, ALCOHOLISM, and EXCESSIVE SMOKING. When I was on my Effexor I always wanted to tie one on or light up a cigarette. Effexor turned me into a chunky, apathetic, lazy alcoholic smokestack.
Coming off cold turkey would be a bit harder than I previously anticipated - after two or three days, I began to feel extremely weird - disconnected from the world. Then, my hell began. Dizziness, electra-shock (zapping sensations), suicidal ideation, racing negative thoughts, lack of concentration, vivid (often horrifying dreams), nightime hallucinations, flu-like symptoms, muscle aches and nausea ensued, with all of these symptoms escalating as each day went by. It felt as all of the negative thoughts in my head were coming together to form one pile of crap - I remember sitting through a class just wanting to cry my eyes out, and wasn't even able to pay attention to anything the instructor said. I FELT EXACTLY THIS WAY WHEN COMING OFF OF CRYSTAL METH, BUT WORSE. After 2 days of enduring this hell, I ran back to my pill bottle just to kill the symptoms. Everything went back to normal - with me as a lazy, narcoleptic alcoholic. My psychiatrist tapered me off the drug slowly, and lo and behold - the same withdrawal symptoms appeared again after two or three days clean from it. He prescribed me a ten day supply of Prozac and the symptoms went away again, and the prozac doesn't seem to be causing the same side effects the Effexor did.
The problem with Effexor is it's short half life in the body, and blood serum levels of Effexor decline rapidly within 5 hours after peak effect - leading to the severe withdrawal symptoms myself and many others have experienced. As of now, my drinking habits have gone back to normal (don't care too much for the stuff), I smoke a lot less, and life seems liveable again. I just hope it will be easy to get off the Prozac (the pdoc says it's self-tapering and doesn't produce withdrawal symptoms).
Most of what I mentioned above wasn't on the warning labels or documentation for Effexor. My old psychiatrist failed to mention the negative effects of this drug as well (for God's sake, he was probably giving head to the Effexor sales rep). I just wanted to put this out here to let people know what a horrible, horrible drug this really is, and how the doc did not fully explain its drawbacks to me. I'd rather get off the drugs and get on with my life.
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.